South Carolina, 2011

Damaging Winds in South Carolina, August 21, 2011

August 21, 2011 · NWS ILM · 2 events in 1 county or zone

A slow moving upper shortwave helped enhance upper diffluence. The air-mass was strongly unstable and modestly sheared.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A slow moving upper shortwave helped enhance upper diffluence. The air-mass was strongly unstable and modestly sheared.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 21, 8:06 PM EST, 26 minutes earlier.

Area forecast discussion, Aug 21, 8:06 PM EST, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
906 PM EDT SUN AUG 21 2011

.SYNOPSIS...
A COLD FRONT WILL ENTER THE WESTERN CAROLINAS TONIGHT AND TRACK
ACROSS THE AREA LATE MONDAY INTO TUESDAY...ACCOMPANIED BY A
CONTINUING CHANCE OF THUNDERSTORMS. HIGH PRESSURE WILL FOLLOW AND
BUILD INTO THE CAROLINAS WEDNESDAY THROUGH THURSDAY. TROPICAL STORM
IRENE COULD POTENTIALLY IMPACT THE SOUTHEAST STATES AS A HURRICANE
AS NEXT WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 900 PM SUNDAY...WE JUST SENT AN INTERMEDIATE UPDATE TO THE
GRIDS AND TEXT FORECAST PRODUCTS TO ACCOUNT FOR RATHER WIDESPREAD
CONVECTION DEVELOPING ACROSS THE EASTERN PIEDMONT/SANDHILLS REGION.
THIS APPEARS TO BE JUST EAST OF THE PIEDMONT SURFACE TROUGH AND ALSO
VERY NEAR THE AXIS OF THE UPPER LEVEL TROUGH THAT IS EXPECTED TO
SWEEP EAST AND OFFSHORE VERY LATE TONIGHT. GIVEN ENOUGH ELEVATED
INSTABILITY TO SUSTAIN THESE STORMS FOR THE NEXT SEVERAL HOURS WE
HAVE INCREASED POPS INTO THE 60-70 PERCENT RANGE FOR MUCH OF THE
SOUTH CAROLINA PEE DEE REGION NORTH OF FLORENCE...AND INTO ROBESON
COUNTY NC. ONCE THE STORMS MOVE EAST INTO AREAS ALREADY WORKED OVER
BY CONVECTION THEY MAY WANE IN INTENSITY...BUT LIKELY WILL NOT
COMPLETELY FALL APART GIVEN THE UPPER LEVEL FORCING PERSISTING DOWN
TO THE COAST. WE HAVE RAISED POPS TO 40-50 PERCENT AFTER MIDNIGHT
FOR THE CAPE FEAR REGION.

A CONVECTIVE OUTFLOW BOUNDARY PUSHED THROUGH THE CAPE FEAR REGION
EARLIER...DROPPING TEMPS AND DEWPOINTS LOWER THAN EXPECTED. WE HAVE
ADJUSTED THESE TRENDS IN THE FORECAST GRIDS...AND INDICATE THE
ATMOSPHERE SLOWLY "RESETTING" BACK TO A SYNOPTIC SOUTHWEST WIND OVER
THE NEXT 3-4 HOURS...WITH STEADY OR EVEN SLOWLY RISING TEMPERATURES
EXPECTED.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 PM SUNDAY...COLD FRONT WILL PASS THROUGH THE AREA ON MONDAY.
BEST UPPER LIFT AND DEEPEST MOISTURE WILL BE SOUTH AND EAST OF THE
AREA FOR THE MOST PART SO ONLY EXPECT ISOLATED TO SCATTERED STORMS
WITH MAXIMUMS IN THE UPPER 80S TO LOWER 90S.  AFTER STORMS WIND DOWN
DURING THE LATE AFTERNOON OR EARLY EVENING...FAIR WEATHER IS
EXPECTED FOR THE REMAINDER OF THE FORECAST PERIOD WITH COOLER
TEMPERATURES.  MIN TEMPERATURES BOTH NIGHTS WILL BE IN THE MID 60S
TO AROUND 70.  MAXIMUMS TUESDAY WILL BE IN THE MID 80S TO AROUND
90.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 3 PM SUNDAY...MAIN STORY FOR THE PERIOD IS IRENE AND WHAT/IF
ANY IMPACT IT WILL HAVE ON THE ILM AREA. WEAKNESS IN THE UPPER RIDGE
WILL DEVELOP AS SERIES OF WEAK UPPER TROUGHS DIG OVER THE EASTERN
US...ALLOWING THE STORM TO TURN NORTH. SOME OF THE MEDIUM RANGE
GUIDANCE HAS CONTINUED SHIFTING THE TRACK OF IRENE EAST...BUT THERE
HAS NOT BEEN A LOT OF RUN TO RUN CONSISTENCY SHOWN IN THE GUIDANCE
AND CONFIDENCE THROUGH THE PERIOD IS LOW. IN FACT THE RANGE OF
SOLUTIONS HAS THE STORM MAKING LANDFALL ANYWHERE FROM THE EASTERN
GULF COAST TO MISSING THE EAST COAST AND RECURVING INTO THE WESTERN
ATLANTIC. THE NEXT 24 TO 28 HOURS SHOULD PROVIDE A MUCH CLEARER
PICTURE.

AHEAD OF IRENES POTENTIAL ARRIVAL A DISSIPATING FRONT SOUTH OF THE
AREA AT THE START OF THE PERIOD WILL RETURN NORTH WED AFTERNOON AS
BERMUDA HIGH STARTS TO BUILD BACK IN. HAVE CARRIED CHC POP EACH DAY
WITH HIGHEST LATE IN THE PERIOD...ASSUMING IRENE HAS SOME IMPACT ON
THE REGION. 30S SHOULD COVER WED/THU WITH LOW LEVEL CONVERGENCE FROM
ONSHORE FLOW BEING ENHANCED BY DIURNAL INSTABILITY. TEMPERATURES
WILL BE NEAR TO ABOVE CLIMO...WITH LOWS POTENTIALLY WELL ABOVE CLIMO
LATE IN THE PERIOD.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
AS OF 00Z...MODERATE CONFIDENCE OVERNIGHT DUE TO DISSIPATING
CONVECTION TONIGHT AND STRATUS/FOG THREAT. VFR WILL REDEVELOP ON
MONDAY BUT MORE TSTMS ARE POSSIBLE IN THE AFTN.

PRIMARY CONCERN NOW IS ONGOING CONVECTION WHICH MAY IMPACT THE
COASTAL TERMINALS DURING THE NEXT FEW HOURS. HAVE CARRIED TEMPO MVFR
HERE TO ACCOUNT FOR THIS...IFR VSBYS ARE POSSIBLE BUT WILL HANDLE
WITH AMD/S IF NECESSARY SINCE HEAVIEST RAINFALL MAY MISS THE
TERMINALS. OTHER CONCERN TONIGHT IS STRATUS/FOG POTENTIAL. LBT
RECEIVED QUITE A BIT OF RAIN...AND THE COASTAL TERMINALS MAY SEE
SOME AS WELL. DEWPOINT DEPRESSIONS ARE RELATIVELY LOW ACROSS THE
AREA...BUT A LLJ TONIGHT WILL BE TOO STRONG TO SUPPORT DENSE FOG.
ATTM HAVE CARRIED SCT AT MVFR LEVEL AT THE COAST...WITH SCT IFR
LEVEL CLOUDINESS INLAND. CONFIDENCE IS PRETTY LOW HOWEVER...AND HOPE
TO SEE SOME STRATUS DEVELOPMENT BEFORE 06Z ISSUANCE. SOME MVFR VSBYS
AT LBT APPEAR LIKELY...BUT OTRW MIXING SHOULD KEEP VSBYS
UNRESTRICTED. WINDS WILL PERSIST FROM THE W/SW AT 5 TO 10 KTS
OVERNIGHT...WITH SOME GUSTS AT THE COAST TO 15 KTS THROUGH THE FIRST
FEW HOURS.

COLD FRONT APPROACHING THE AREA WILL MOVE THROUGH DURING MONDAY
TURNING WINDS TO THE W/NW DURING THE EVE...THE EXCEPTION BEING AT
THE MYRTLES WHERE A SEA BREEZE WILL KEEP A SW FLOW THROUGH THE DAY.
MORE SHOWERS AND TSTMS ARE POSSIBLE DURING THE AFTN...BUT FOR NOW
HAVE CARRIED BKN CB AND WILL UPDATE WITH LATER ISSUANCES.

EXTENDED OUTLOOK...SCATTERED AFTN SHRA/TSRA THROUGH THE EXTENDED.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 730 PM SUNDAY...A COLD FRONT WILL MOVE INTO THE INTERIOR
CAROLINAS AFTER MIDNIGHT TONIGHT. OUT AHEAD OF THE FEATURE THE
PRESSURE GRADIENT WILL TIGHTEN AS THE BERMUDA HIGH TRIES TO
CONTINUES TO POKE IN FROM THE EAST. ALL 12Z AND 18Z MODELS SHOW A
RATHER HEALTHY LOW LEVEL JET TONIGHT...1000 FT WINDS OVER 20
KNOTS...PERSISTING ALMOST UNTIL DAYBREAK MONDAY. WITH SUCH A WARM
OCEAN SURFACE THIS TIME OF YEAR WE EXPECT VERY GOOD VERTICAL MIXING
TO TAP INTO THESE STRONGER WINDS ALOFT AND CONTINUE TO BRING 20-25
KT WINDS THROUGH MOST OF THE NIGHT. LATEST WIND OBSERVATIONS ALONG
THE COAST SHOW THIS IS ALREADY THE CASE. SEAS ARE NOT QUITE AS HIGH
AS EARLIER FORECASTS INDICATES. BUOYS ARE SHOWING 3 FT SEAS
THROUGHOUT THE AREA...BUT WITH THE BULK OF THE ENERGY AT VERY SHORT
PERIODS MAKING FOR A VERY BUMPY RIDE FOR SMALL CRAFT. AN EXERCISE
CAUTION HEADLINE WILL REMAIN ON THE FORECAST THROUGH THE NIGHT.

SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 PM SUNDAY...SW WINDS MONDAY MORNING WILL SHIFT TO THE NW
MONDAY NIGHT AND VEER TO THE EAST BY TUESDAY NIGHT.  SPEEDS WILL RUN
15 KT OR LESS THROUGH MOST OF THE PERIOD EXCEPT MONDAY MORNING WHEN
20 KT WINDS ARE POSSIBLE.  SEA HEIGHTS OF 3 TO 5 FEET MONDAY WILL
DIMINISH TO 4 FT OR LESS MONDAY AFTERNOON AND REMAIN SO FOR THE REST
OF THE PERIOD.

LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 3 PM SUNDAY...SOUTHEAST FLOW AROUND 10 KT ACROSS THE WATERS
WED INTO THU AS BERMUDA HIGH STARTS TO BUILD BACK IN FROM THE EAST.
THU AND BEYOND BECOMES TROUBLESOME. ALL OF THE FORECAST PARAMETERS
WILL DEPEND UPON THE TRACK...STRENGTH...AND SIZE OF IRENE. CURRENT
FORECAST TRACK WOULD KEEP WINDS WITH AN EASTERLY COMPONENT OVER THE
WATERS THROUGH THE END OF THE PERIOD WITH BUILDING SOUTHEAST SWELL.
HOWEVER...THERE REMAINS PLENTY OF UNCERTAINTY AND THE 12Z GUIDANCE
HAS NOT HELPED CLEAR UP THE PICTURE ANY. FOR NOW HAVE MADE LIMITED
CHANGES TO LATER PERIODS...BUT SIGNIFICANT CHANGES COULD BE AFOOT.
CURRENTLY HAVE SEAS CAPPED AT 6 FT LATE...BUT CANNOT RULE OUT 3
TIMES THIS VALUE IF IRENE PASSES MUCH CLOSER TO THE WATERS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...TRA
SHORT TERM...31
LONG TERM...III
AVIATION...JDW
Hazardous weather outlook, Aug 21, 3:12 PM EST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
412 PM EDT SUN AUG 21 2011

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-222015-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
412 PM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.
THE PRIMARY THREATS ARE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO DEFINITE HAZARDS ARE EXPECTED. TROPICAL CYCLONE IRENE IMPACTS
REMAIN UNCERTAIN...BUT SHOULD BE MONITORED CLOSELY IN THE UPCOMING
DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ110-SCZ054-056-222015-
COASTAL BRUNSWICK-COASTAL HORRY-COASTAL GEORGETOWN-
412 PM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.
THE PRIMARY THREATS ARE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO DEFINITE HAZARDS ARE EXPECTED. TROPICAL CYCLONE IRENE IMPACTS
REMAIN UNCERTAIN...BUT SHOULD BE MONITORED CLOSELY IN THE UPCOMING
DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-222015-
COASTAL PENDER-COASTAL NEW HANOVER-
412 PM EDT SUN AUG 21 2011

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

MODERATE RISK OF RIP CURRENTS.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.
THE PRIMARY THREATS ARE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO DEFINITE HAZARDS ARE EXPECTED. TROPICAL CYCLONE IRENE IMPACTS
REMAIN UNCERTAIN...BUT SHOULD BE MONITORED CLOSELY IN THE UPCOMING
DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-222015-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
412 PM EDT SUN AUG 21 2011

...SMALL CRAFT SHOULD EXERCISE CAUTION FROM MIDNIGHT EDT TONIGHT
THROUGH MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

SMALL CRAFT EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

SMALL CRAFT EXERCISE CAUTION.

NO DEFINITE HAZARDS ARE EXPECTED. TROPICAL CYCLONE IRENE IMPACTS
REMAIN UNCERTAIN...BUT SHOULD BE MONITORED CLOSELY IN THE UPCOMING
DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

8

In the hours before

Special weather statement, Aug 21, 4:16 PM EST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
516 PM EDT SUN AUG 21 2011

SCZ017-212145-
MARLBORO-
516 PM EDT SUN AUG 21 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN MARLBORO COUNTY
THROUGH 545 PM EDT...

AT 516 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CHAVISTOWN...OR ABOUT 8 MILES NORTHWEST OF BENNETTSVILLE...MOVING
EAST AT 20 MPH.

SOME LOCATIONS IMPACTED INCLUDE CHAVISTOWN...MCCOLL...WALLACE AND
TATUM.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY
WINDS...SMALL HAIL...CLOUD TO GROUND LIGHTNING. IT IS RECOMMENDED
THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3481 7967 3464 7947 3463 7980 3465 7982
      3465 7983 3467 7985 3481 7989 3481 7984
TIME...MOT...LOC 2116Z 262DEG 17KT 3474 7974

TRA
Local storm report, Aug 21, 4:29 PM EST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
529 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     FUNNEL CLOUD     2 WNW BLADENBORO        34.55N  78.83W
08/21/2011                   BLADEN             NC   LAW ENFORCEMENT

&&

EVENT NUMBER ILM1100513

TRA
Local storm report, Aug 21, 5:12 PM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
612 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND DMG     1 NW BARKER TEN MILE    34.69N  78.99W
08/21/2011                   ROBESON            NC   PUBLIC

            1 FOOT DIAMETER OAK TREE SNAPPED IN HALF. MANY LARGE
            LIMBS FROM ADDITIONAL TREES ALSO BLOWN DOWN.

&&

EVENT NUMBER ILM1100514

WEISS
Local storm report, Aug 21, 5:18 PM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
618 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     TSTM WND DMG     1 WSW BARKER TEN MILE   34.67N  79.01W
08/21/2011                   ROBESON            NC   EMERGENCY MNGR

            POWER LINES DOWN NEAR EXIT 22 BLOCKING PORTIONS OF
            I-95.

&&

EVENT NUMBER ILM1100515

WEISS
Special weather statement, Aug 21, 6:11 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
711 PM EDT SUN AUG 21 2011

NCZ099-109-110-220000-
COASTAL BRUNSWICK-COLUMBUS-INLAND BRUNSWICK-
711 PM EDT SUN AUG 21 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS BRUNSWICK AND COLUMBUS
COUNTIES THROUGH 800 PM EDT...

AT 711 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM EXUM TO ASH...OR ALONG A
LINE EXTENDING FROM 15 MILES NORTH OF SHALLOTTE TO 14 MILES
NORTHWEST OF SHALLOTTE...MOVING SOUTHEAST AT 25 MPH.

SOME LOCATIONS IMPACTED INCLUDE SHALLOTTE...ASH...CIVIE TOWN...
EXUM...FREELAND...HONEY ISLAND...LONGWOOD...MAKATOKA...OAK
ISLAND...RUSSTOWN...SUPPLY...WACCAMAW AND ROUTE 17 FROM CALABASH
TO SUPPLY.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3389 7843 3410 7866 3423 7849 3393 7808
TIME...MOT...LOC 2311Z 316DEG 23KT 3417 7846 3411 7848
          3406 7858

III
Special weather statement, Aug 21, 6:59 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
759 PM EDT SUN AUG 21 2011

NCZ106>108-220030-
COASTAL NEW HANOVER-COASTAL PENDER-INLAND NEW HANOVER-
759 PM EDT SUN AUG 21 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS NEW HANOVER AND PENDER
COUNTIES THROUGH 830 PM EDT...

AT 759 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WRIGHTSBORO...OR ABOUT OVER WILMINGTON...MOVING EAST AT 20 MPH.

SOME LOCATIONS IMPACTED INCLUDE WILMINGTON...BAYSHORE...CASTLE
HAYNE...OGDEN...SEAGATE...SMITH CREEK...WINDEMERE AND WRIGHTSBORO.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3419 7785 3419 7796 3424 7796 3426 7799
      3427 7800 3428 7799 3428 7800 3437 7798
      3437 7794 3436 7794 3437 7793 3436 7781
      3431 7777 3435 7772 3434 7768
TIME...MOT...LOC 2359Z 281DEG 19KT 3427 7790

15

The radar

The Wilmington radar (KLTX), 135 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marlboro

When
August 21, 8:32 PM EST to 8:33 PM EST
Where
Marlboro County, 1.15 mi WSW of Bennettsville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.611, -79.697

A large tree was reported down across Highway 9. The time was estimated based on radar data.

Thunderstorm Wind, Marlboro

When
August 21, 8:45 PM EST to 8:46 PM EST
Where
Marlboro County, 0.9 mi SW of Scott
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.522, -79.693

A tree was reported down on Gravel Pit Road. The time was estimated based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341444, 341445.